From Saugus, Massachusetts, USA:
My almost four year old son was diagnosed about six months ago, and we and his endocrinologist are puzzled by his inconsistent numbers. He is now on four shots a day (depending on his pre-lunch numbers he may not need a shot) using a sliding scale of Humalog before meals and at bedtime, Lente with Regular before breakfast, and Lente with the sliding scale at bed. Every two to three months, it seems that his own body makes a lot of insulin, resulting in a lot of lows all of a sudden throughout the day (not having more activity or anything), and we end up going from four shots to one for a day or so. This has been going on since he was diagnosed. Have you heard of this?
It feels like a guessing game of what should we give him now. And at first he was on two shots, then three, and now its been four shots for about two months. The doctors thought this would be like being on a pump, but are doing it manually since he is only four and a half.
You sound very frustrated, and it certainly can be extremely frustrating to manage the day-to-day nuances of diabetes in a young child because of just the inconsistencies you note, despite the attempts to "keep things the same." However, your son is not the same! He is a growing, active (I presume) child. It does not take too much extra activity at that age (or perhaps many ages) to burn off a little extra calories.
It sounds to me as if you are "chasing" higher glucose readings. I am not a fan of this, and, in general, not a fan of "sliding scales." If you find that you must give frequent extra insulin, that implies that the baseline amount of insulin may not be adequate. If you are giving Lente plus Regular in the morning, and then Humalog to "chase" a high at lunch on a frequent basis, it does not surprise me for him to bottom out with some lows (which you have to feed, then give more short-acting for higher sugars and the cycle can go on.)
There are a couple of approaches that you may wish to discuss with your son's diabetes team. These are my biases, again because I am not a fan of sliding scales. If the overall hemoglobin A1c is acceptable, then try to take comfort that, in the big picture, the overall glucose control is good. Try not to focus on any particular glucose number. How about only giving extra short-acting insulin if the glucose level is more than 250 mg/dl [13.9 mmol/L] and there are moderate ketones in the urine? If the pattern of readings is such that he seems to run higher frequently at lunch, he may need more Regular at breakfast. Higher at dinner? Maybe more Lente at breakfast, and this may also influence the lunchtime reading.
Maybe you and your son's team feel that your family has the skills to change to a longer acting insulin like Ultralente or Lantus (insulin glargine) as the baseline and simply provide him short-acting Humalog or Novolog only at meals, with the dose determined by how much he eats. Your son's diabetes team and dietitian might be able to review meal planning, carbohydrate counting, and an insulin-to-carb ratio that may work more comfortably for your son.
[Editor's comment: First of all, these huge swings may be because your son is still producing some of his own insulin which is being excreted sporadically and at inappropriate times.
Secondlt, multiple injections, no matter how many shots a day, do not closely mimic insulin pump therapy. This is because, in addition to adjusting meal boluses, a pump is also capable of making minute changes in basal insulin several times a day as required. Also, since the pump uses only Humalog, (or Regular) insulin, the concern over peaks and overlapping insulin doses is virtually eliminated.
Dr. Schwartz's suggestions are excellent, and well worth trying first, but, if your son's blood sugars continue to have huge swings, you should most certainly discuss the option of an insulin pump with his diabetes team. Many children your son's age are successfully using pump therapy these days. SS]
Original posting 27 May 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.